Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 193, NWS Twin Cities, MN

September 2, 20196 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 2, 2019, 9:08 PM CDT for 6 counties in Minnesota. It was in force for 52 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 9:08 PM CDT (02:08 UTC)
Expired
Sep 2, 2019, 10:00 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kandiyohi County, MN, McLeod County, MN, Meeker County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 9:10 PM CDTHAIL 0.54 E New London, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
Sep 2, 9:15 PM CDTTSTM WND GST 626 Se Pleasant Lake, MN
Sep 2, 9:21 PM CDTHAIL 0.51 Ne Litchfield, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
Sep 2, 9:23 PM CDTHAIL 0.55 S Litchfield, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
Sep 2, 9:25 PM CDTTSTM WND GST 636 Se Pleasant Lake, MN
Sep 2, 9:26 PM CDTTSTM WND DMG5 Ne Kimball, MN
Sep 2, 9:27 PM CDTTSTM WND GST 586 E St. Cloud, MNASOS STATION KSTC ST. CLOUD AP.
Sep 2, 9:28 PM CDTHAIL 0.7Litchfield, MN
Sep 2, 9:34 PM CDTTSTM WND GST 636 Se Pleasant Lake, MN
Sep 2, 9:36 PM CDTTSTM WND DMGKimball, MNREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Sep 2, 9:40 PM CDTTSTM WND GST 522 Se Clearwater, MNMESONET STATION MN017 CLEARWATER 1SE.
Sep 2, 9:57 PM CDTTSTM WND GST 637 W Clearwater, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 6:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KMPX 030208
SVRMPX
MNC067-085-093-141-145-171-030300-
/O.NEW.KMPX.SV.W.0193.190903T0208Z-190903T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
908 PM CDT Mon Sep 2 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Wright County in central Minnesota...
  Meeker County in central Minnesota...
  Northwestern McLeod County in central Minnesota...
  Northwestern Sherburne County in central Minnesota...
  Eastern Stearns County in central Minnesota...
  Southeastern Kandiyohi County in central Minnesota...

* Until 1000 PM CDT.

* At 908 PM CDT, severe thunderstorms were located along a line
  extending from near Rice to 11 miles east of Prinsburg, moving east
  at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Cloud, Willmar, Hutchinson, Litchfield, Waite Park, St. Joseph,
  Becker, Cold Spring, Collegeville, Annandale, Cokato and Albany.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 148 and 187.
 U.S. Highway 10 in Minnesota between mile markers 179 and 196.
 U.S. Highway 12 between mile markers 73 and 121.
 U.S. Highway 71 between mile markers 108 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4556 9414 4555 9372 4489 9427 4490 9523
      4494 9524 4538 9483 4574 9443
TIME...MOT...LOC 0208Z 275DEG 50KT 4571 9421 4498 9496 

HAIL...1.25IN
WIND...60MPH
 
$$

LS
1 follow-up statement
466 
WWUS53 KMPX 030240
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Mon Sep 2 2019

MNC067-085-093-141-145-171-030300-
/O.CON.KMPX.SV.W.0193.000000T0000Z-190903T0300Z/
Wright MN-Meeker MN-McLeod MN-Sherburne MN-Stearns MN-Kandiyohi MN-
940 PM CDT Mon Sep 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN WRIGHT...MEEKER...NORTHWESTERN MCLEOD...NORTHWESTERN
SHERBURNE...SOUTHEASTERN STEARNS AND SOUTHEASTERN KANDIYOHI
COUNTIES...

At 940 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Milaca to near Hutchinson, moving
east at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Cloud, Hutchinson, Litchfield, Becker, Annandale, Cokato, Maple
Lake, Clearwater, Dassel, Kimball, Clear Lake and Cosmos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4556 9414 4555 9372 4489 9427 4490 9523
      4520 9443
TIME...MOT...LOC 0240Z 275DEG 50KT 4567 9361 4494 9436 

HAIL...1.25IN
WIND...60MPH
 
$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:09 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 6:09 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Mon Sep 2 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Sep 2 2019

Main concern in the short term is the Enhanced Risk of Severe
Thunderstorms for tonight, mainly along from west Central MN through
the Twin Cities and Western WI (basically along and including the I-
94 corridor.

Much of the guidance has been indicating a northern solution today,
keeping the best chance of severe storms along and to the north of I-
94 for tonight. There is quite a bit of uncertainty with how this
event will unfold, however. The key player is the warm frontal
boundary (and what is effectively the instability gradient) and
where it will be positioned when storms come rolling into western MN
from the Dakotas.

As of mid afternoon, the warm front has made little progress north
today, still positioned from southwest North Dakota, southeastward
across South Dakota an into southwest Minnesota. This was expected,
so the forecast remains on track at this time. This front will start
to creep north over the next few hours, but likely won't make it
very far. The 00Z-06Z timeframe looks to be when the front makes its
move. During this time, the approaching and deepening low upstream
and the presence of a downstream ridge will tighten the gradient and
enhance the south-southwesterly flow in the 850-925mb layer,
essentially the low level jet. This will push the front northward
and the instability gradient as well. Regardless of where the front
is, the storms coming out of the Dakotas will want to ride the
instability gradient along the front, so this is a matter of where
the front is when the storms reach western MN. Hi-res guidance have
not handled initiation particularly well across North Dakota and
what grabs our attention is the quick speed of current storms in the
Bismark CWA, and the placement of them being south of most hi-res
guidance. So, would not be surprised to see storms reach western MN
and hour or two earlier than previously thought and turn southeast
down the I-94 corridor where the instability gradient resides at
that time. This would bring a damaging wind and hail treat through
this area, but still uncertain as to the efficiency of mixing strong
winds to the ground. However, dew points at the surface are expected
to increase into the mid and upper 60s this evening given the
enhanced southerly flow. This outcome is not for sure, because the
enhanced low level jet could push the instability gradient north of
I-94 prior to storm arrival from the west, which would keep much of
the storms moving more west to east across far north-central and
northern MN, mainly grazing the northern MPX CWA. Ultimately though,
given the current activity in North Dakota this afternoon, I'm
leaning toward the former- thunderstorms are most likely to ride
southeast along the I-94 corridor with potentially damaging winds
and large hail.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Sep 2 2019

Fairly straight forecast in the long term. There are two chances for
precipitation. The first is Wednesday night into Thursday, and the
second is Saturday into Sunday. There is not much instability with
these systems, so the chance for thunder is low, and the risk for
severe weather is very low. Temperatures will be near normal on the
dry days, and below normal during the cloudy and wet days.

A large area of surface high pressure will be centered across the
region on Wednesday. Meanwhile and upstream shortwave trough will
move eastward toward the Dakotas and Great Lakes Wednesday night
into Tuesday. H850 Theta_E advection ahead of this wave will lead to
rising air, clouds, and shower development. Forecast soundings show
only a few hundred J/kg of MUCAPE, so the threat for severe
weather is very low.

Looking ahead, another area of high pressure will settle in for
Friday, but zonal flow will develop in the Jet Stream and several
shortwave troughs within this jet will bring additional chances
for showers and thunderstorms on Saturday and into early next
week. At this point the threat for severe weather appears low with
these systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Sep 2 2019

A complex of showers and thunderstorms is expected to race east-
southeast across the forecast area from North Dakota tonight. At
this point sites anticipated to be affected include
KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High
winds are the primary threat, although large hail and brief
tornadoes (embedded in the line) are possible. Post-frontal
strato-cu clouds with MVFR ceilings are possible. Winds will shift
to the northwest on Tuesday behind the front, with gusts to 30-35
knots expected.

KMSP...There is still a possibility the main line of storms skirts
to the north, but still have enough confidence to go with a TEMPO
in the 05Z-09Z time frame.

/OUTLOOK FOR KMSP/
Wed...VFR. NNW wind 5 kt or less.
Thu...VFR. S wind 5 kts.
Fri...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Sep 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms tonight along
the I-94 corridor with a Slight Risk elsewhere. Damaging winds,
large hail, and a few tornadoes are possible with a line of
severe thunderstorms this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed along I-94 later
this evening.

jrb

In the hours before

Local storm report, Sep 2, 8:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     2 SW ALEXANDRIA         45.87N 95.40W
09/02/2019  M63 MPH          DOUGLAS            MN   ASOS

            ASOS STATION KAXN ALEXANDRIA AP.

&&

TDH
Local storm report, Sep 2, 8:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             8 S GLENWOOD            45.53N 95.39W
09/02/2019  M1.00 INCH       POPE               MN   TRAINED SPOTTER

&&

TDH
Local storm report, Sep 2, 8:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             7 NW SUNBURG            45.42N 95.34W
09/02/2019  M1.00 INCH       POPE               MN   TRAINED SPOTTER

&&

CEO
Local storm report, Sep 2, 8:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             NEW LONDON              45.30N 94.95W
09/02/2019  M1.75 INCH       KANDIYOHI          MN   COUNTY OFFICIAL

&&

TDH
Special weather statement, Sep 2, 8:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Mon Sep 2 2019

MNZ043-044-049-050-030300-
Benton-Morrison-Mille Lacs-Stearns-
856 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT NORTHWESTERN MILLE LACS...
NORTHWESTERN BENTON...NORTH CENTRAL STEARNS AND MORRISON COUNTIES
THROUGH 10 PM CDT...

At 856 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Fort Ripley to near Upsala. Movement was
east at 30 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.

Locations impacted include...
Little Falls, Mille Lacs Lake, Pierz, Royalton, Randall, Upsala,
Bowlus, Flensburg, Lastrup, Vineland, Camp Ripley and Rice.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 134 and 166.
 U.S. Highway 169 between mile markers 223 and 229.

LAT...LON 4569 9409 4578 9465 4580 9465 4624 9447
      4625 9438 4621 9440 4618 9437 4616 9437
      4616 9381 4624 9382 4624 9370
TIME...MOT...LOC 0156Z 266DEG 28KT 4615 9433 4580 9464

LS
Local storm report, Sep 2, 9:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     ALBANY                  45.64N 94.57W
09/02/2019                   STEARNS            MN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:37 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens53 min
Sep 2, 8:01 PM CDTSpecial Weather StatementMPXTodd59 min
Sep 2, 8:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more55 min
Sep 2, 8:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift39 min
Sep 2, 8:56 PM CDTSpecial Weather StatementMPXMorrison64 min
Sep 2, 9:19 PM CDTTornado WarningMPXMeeker26 min
Sep 2, 9:28 PM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs62 min
Sep 2, 9:37 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne38 min
Sep 2, 9:46 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more59 min
Sep 2, 10:09 PM CDTSpecial Weather StatementMPXChisago66 min
Sep 2, 10:13 PM CDTTornado WarningMPXHennepin19 min
Sep 2, 10:22 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Ramsey, Rice, Scott and 1 more53 min
Sep 2, 10:44 PM CDTTornado WarningMPXLe Sueur, Rice31 min
Sep 2, 11:07 PM CDTSpecial Weather StatementMPXGoodhue, Rice53 min
Sep 2, 11:13 PM CDTSpecial Weather StatementMPXRice32 min
Sep 2, 11:48 PM CDTSpecial Weather StatementMPXSteele57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.